Talking with a Medical Oncologist

At 11:40AM today (12/16/14), we talked with a medical oncologist. Here are some of the highlights of what he said:

We Will Help You Regulate Your Blood Pressure

He treats many patients that have LMS (leiomyosarcoma), and he has noticed that almost everybody who takes this chemotherapy medication or any medication in this family develops high blood pressure.

It’s a very direct relationship: when a patient stops taking the medication, their blood pressure comes right back down.

He is going to start Aunt Carla on a blood pressure medication. If the drug’s working for the cancer, he definitely wants her to keep using that.

Your Thyroid Function May Decrease

He asked if her thyroid function had been checked before she began this treatment. Doing so would give a baseline that they come back to later, because this medication often causes hypothyroidism. (Hypothyroidism is when a person’s thyroid’s function decreases; the prefix “hypo” means “below” or “deficient”).

He will make sure a TSH test is done. (TSH is “thyroid stimulating hormone”). Approximately half of his patients on this medication have developed hypothyroidism.

The symptoms of hypothyroidism (“low thyroid”) would not show up all at once; instead, they develop over time. Over a period of months, a person with hypothyroidism might notice that they are often tired and lethargic; their pulse can go low, they can become constipated, and their hair can get thin.

He has not seen anyone develop hyperthyroidism (develop an overactive thyroid) on this medication.

It’s Unclear What Directly Caused the New Pain

The medical oncologist mentioned that the pain Aunt Carla felt this time around (pain in her upper left thigh and on the left side of her neck) doesn’t fit with a neurological deficit.

Aunt Carla asked if the pain was due to the spike in her blood pressure.

The oncologist said that while she had been experiencing very high blood pressure, it would typically have to be higher in order for her to feel it directly in her muscles: “People have almost stroke-like symptoms before they have peripheral pain from blood pressure.”

In talking with her, he found that her pain had gotten worse since she stopped taking a steroid.

He mentioned in passing that steroids can cause muscle pain, but it tends to be much more generalized than localized.

When Aunt Carla asked what he thought caused the pain in her thigh and neck, he said, “I don’t have a good answer for that.”

She has not experienced numbness or tingling in her extremities.

Next Steps

The oncologist will restart the second-to-lowest dose of the steroid that she has taken. Another doctor will also review Aunt Carla’s scans. Finally, he will talk to Aunt Carla’s main oncologist to see about prescribing a blood pressure medication.

Aunt Carla probably won’t be able to see her main oncologist today because he’s doing clinics. After this oncologist talks with him, he will let Aunt Carla know what they decide.

Aunt Carla will need to stay the night in the hospital because the staff wants to make sure everything’s taken care of before she leaves.

One Reply to “Talking with a Medical Oncologist”

Share your thoughts